Welcome, Friend!

It looks like you're new here. If you want to get involved, click one of these buttons!

Veritas-Health LLC has recently released patient forums to our Arthritis-Health web site.

Please visit http://www.arthritis-health.com/forum

There are several patient story videos on Spine-Health that talk about Arthritis. Search on Patient stories
Protect anonymity
We strongly suggest that members do not include their email addresses. Once that is published , your email address is available to anyone on the internet , including hackers.

All discussions and comments that contain an external URL will be automatically moved to the spam queue. No external URL pointing to a medical web site is permitted. Forum rules also indicate that you need prior moderator approval. If you are going to post an external URL, contact one of the moderators to get their approval.
Attention New Members
Your initial discussion or comment automatically is sent to a moderator's approval queue before it can be published.
There are no medical professionals on this forum side of the site. Therefore, no one is capable or permitted to provide any type of medical advice.
This includes any analysis, interpretation, or advice based on any diagnostic test

Opiates and Asthma

I know the main reason people overdose from opiates is because of the increasing tolerance to the medication and the need to continue to increase the dose. While our bodies become accustomed to all of the side effects the body never adjusts to the respiratory depression caused by opiates.

I've only been on extended release opiates for a little over a year now. A few months ago we had to increase my dose. I had no idea I had grown tolerant to the MS-Contin but I was no longer having side effects and the pain had returned. I thought I had reinjured myself. My pain doc upped the med and all is well again.

Very occasionally I'll have a bad asthma attack. These last few days have been one. My last one like this was in 2003! My concern however is the effect of opiates on Asthma. Will the asthma always mean that my dose of opiates has to be very low? I am terrified that some day I'll have to feel the brunt of the pain again. (Thinking about it makes me understand why people would chance not being able to breathe!)

Does anyone else suffer from asthma, chronic bronchitis, COPD or other respiratory disease and is dependent on opiates? How do you get around the respiratory depression?


Two roads diverged in a wood, and I took the one less traveled by...... (Robert Frost)
I still don't know if I should have taken the one that said, "Caution! Dead End" (Me)


  • dilaurodilauro ConnecticutPosts: 9,856
    edited 12/12/2015 - 4:34 PM
    present a problem for people using narcotics.

    When properly used, they should not cause a problem for people with these problems. My wife runs a Pulmonary rehab center, specializing with COPD patients. As long as her patients pay close attention to their usage of narcotics, it does not cause a problem.

    However, using too much, and specifically if you use any of those Extended release narcotic medications, crush them , that could be fatal for anyone, but more so with people having respiratory problems.

    Asthma patients should not worry, again as long as they follow the prescribed dosages and instructions.

    Any valued pharmacy will tell these type of patients about the warnings and what to do or not do. In fact, the large chain pharmacy I use, has specific instructions for anyone with respiratory problems. They provide detailed brochures on all the warnings that are associated.

    Chronic pain patients and those with COPD, which is the most severe of respiratory problems should never worry about their use of narcotics.
    Again, as long as they are used correctly. This is one area, besides chronic pain that I am familiar with. I've been associated with all the walk test studies, PFTs and other tests for any one with respiratory problems. I personally know a person with COPD that is on 40mg of Oxycontin daily along with Oxycodone breakthrough narcotics.

    Never once has the use of these narcotics impacted any of their breathing situations. In fact, environmental conditions (dust, mold, smoking) has a much greater impact on these type of patients.

    While it is true that it is difficult for respiratory patients can have difficulty adjusting to the use of long term or high dosage narcotics, it is something that they can control.

    The most important message here is that anyone with a respiratory problem CAN NOT and SHOULD NOT ever abuse their narcotic medications.
    Doing so, can prove fatal.
    Ron DiLauro Spine-Health System Administrator
    I am not a medical professional. I comment on personal experiences
    You can email me at: rdilauro@veritashealth.com
  • PlumbTuckeredOutPlumbTuckeredOut Philadelphia, PAPosts: 325
    I have to admit, I've been really concerned!
    I'm on MS-Contin-30 twice a day and oxy-codone 5/325 up to 4 times a day for break through pain. I am extremely vigilant about monitoring medications. I often question the diagnosis of Asthma since it is so far between attacks and I've had doctors tell me I had it and others take the inhalers away. To me, it seems so similar to panic attacks but while I know how to lessen panic I cannot get my lungs to inflate.

    After the loading dose of pred tonight though, I'm good! If I go out again, 70 degrees today in Philly, the moldy leaves start the wheezing!
    Thank you so much!

    Two roads diverged in a wood, and I took the one less traveled by...... (Robert Frost)
    I still don't know if I should have taken the one that said, "Caution! Dead End" (Me)
  • Well as a person with pretty bad asthma, I can say that I've never had an issue so long as I don't take huge amounts of narcotics. I say this not because I have before but after I had my gallbladder removed, I was obviously having some bad post surgical pain. So immediately following surgery which included fentanyl to help put me under, they gave me an IV dose of dilaudid for pain. This launched me into a huge asthma attack which dropped my oxygen levels dangerously fast. Luckily with an oxygen mask and a breathing treatment that I tried to claw off of my face while coming out of anesthesia, they got me all sorted out quickly.

    However, on my normal dose of Norco I've noticed no changes to my asthma. It's still sucky no matter the pain meds or not. As dilauro said, irritants like dust and smoke make it worse than my pain meds ever have. I have a huge mold allergy and have had some pretty horrid attacks from it so I can relate to everything you're saying. But from a fellow asthma-er, I've noticed no changes while on pain meds except post surgically, which my doctor thinks was just the amounts of opiates given to me at once.
  • PlumbTuckeredOutPlumbTuckeredOut Philadelphia, PAPosts: 325
    It's 70 degrees again today- December in Philly- not! I know it's the moldy leaves affecting my asthma but I slept well after taking the steroids last night. I have neighbors who are doing my errands and I do need to sneak my dog out once. (He'll use pee pads but he definitely likes fresh air more than I do!)

    I've been so afraid that I'll be told, "No more pain meds due to your chronic asthma!" I know it's the warm fall and the moldy leaves. I'm so relieved to have back-up!


    Two roads diverged in a wood, and I took the one less traveled by...... (Robert Frost)
    I still don't know if I should have taken the one that said, "Caution! Dead End" (Me)
Sign In or Register to comment.